What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 21, 7:58 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 21, 7:58 PM CST, 1 hour 47 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
858 PM CDT Wed Aug 21 2019
.UPDATE...
Issued at 852 PM CDT Wed Aug 21 2019
Forecast remains largely on track. Outflow from earlier storms
continue to move north, interacting with other boundaries in the
region. This has helped storms blossom across the area over the
past hour. While heavy rain was focused earlier across far
southern portions of the CWA, this focus has shifted north
slightly. This northward trend should continue somewhat and with
the best forcing within the Watch area through sunrise, will hold
of extending the Watch further south for now.
Tilly
&&
.SHORT TERM... (Through Late Thursday Afternoon)
Issued at 332 PM CDT Wed Aug 21 2019
The main issue tonight and into the first part of Thursday morning
will be the potential for heavy rain and flash flooding. The
deterministic models are in rather good agreement with the
synoptic and mesoscale features indicating a favorable set-up
evolving this evening. Thunderstorms are expected to blossom by
mid-late evening along the MO portion of the I-70 corridor in
response to lift associated with the migrating short wave trof
currently stretching across southeast Nebraska, and an increasing
west-southwesterly LLJ. The LLJ will result in a broad region of
lift along a slowly advancing west-east front and will be
augmented by divergence aloft associated with the entrance region
of an ULJ attendant with the upper trof stretching through the
Great Lakes. This set-up will be favorable for waves of thunderstorms
training in an axis stretching from eastern KS through central
and eastern MO into southwest IL. High PW's in excess of 2 inches
and good inflow CAPE will support high rainfall rates with the
strongest storms. Given the persistence expected to be centered in
the 02-12z time frame, heavy rainfall is expected along with
potential for flash flooding. Ballpark rainfall amounts of 2-4
inches are anticipated with locally higher totals. The focus and
corridor of showers and storms is expected to sag into southern MO
and southern IL by mid morning on Thursday associated with the
sagging front and/or effective boundary. Overall forcing by mid
morning should also be weakening. A broad flash flood watch has
been issued within the aforementioned time frame 00-15z
encompassing the region with the highest heavy rain and flood
potential centered along the I-70 corridor.
As far as severe weather - there remains a threat mainly this
evening and probably within the first few hours of the above
described scenario as storms tap the strongest CAPE. I don't think
the threat will be widespread but a few large hail and wind damage
events will be possible between 02-06z.
Glass
.LONG TERM... (Thursday Night through Next Wednesday)
Issued at 332 PM CDT Wed Aug 21 2019
By Thursday evening the front has moved out of the CWA. The main
band of showers and thunderstorms are slowly ushered out of the
area Friday morning by a surface high building in over the Great
Lakes Region.
Through Friday the upper level low associated with the
departing cold front lifts out and the upper flow becomes dominated
by a short wave ridge. The models show little consensus in resolving
the location of the short wave ridge, yet there is confidence that
small disturbances will propagate across the region on Friday. While
the main axis of precipitation associated with the front will be
well south of the CWA, a stray shower or thunderstorm cannot be
ruled out on Friday in our southern CWA where the column remains
moist. Post cold frontal temperatures will be cooler than normal
Friday through Sunday, though how much cooler will depend on the
persistence of widespread cloud cover.
The surface high persists through Sunday, keeping the Missouri-
Illinois area mostly free from precipitation over the weekend. By
the end of Sunday an upper level trough begins to dig into the
region. As this trough moves across the Great Plains and into the
Upper Mississippi River Valley Monday into Tuesday, it brings
another frontal passage and our next best chance of rain. The
pattern shift back to an approaching trough also brings a return of
seasonal temperatures.
MRM
&&
.AVIATION... (For the 00z TAFs through 00z Thursday Evening)
Issued at 629 PM CDT Wed Aug 21 2019
Focus will remain the TSRA threat for tonight. Expect TSRA to
develop mid to late this evening. While there should be a few
storms impacting KUIN and the going forecast may have storms
ending too late, the focus should be on KCOU. Have added a tempo
group for when greatest threat of TSRA is currently expected, but
this may need to be extended with updates. Otherwise, expect MVFR
cigs to develop as rain comes to an end. These cigs should linger
through much of the day at KCOU, but drier air should advect into
the KUIN region lifting cigs in the morning.
SPECIFICS FOR KSTL/KSUS/KCPS: As mentioned above, focus will be
TSRA threat for overnight. Still expect TSRA to develop this
evening. Have added a tempo group for greatest threat for storms,
but this may need to be extended with updates. Otherwise, expect
MVFR cigs to develop as the rain ends and should linger through
much of Thurs. Expect redevelopment on Thurs to remain south of
terminals, however, this remains more uncertain.
Tilly
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Jefferson MO-Lincoln MO-Moniteau MO-Montgomery MO-Osage MO-
Pike MO-Saint Charles MO-Saint Francois MO-Saint Louis City
MO-Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington
MO.
IL...Flash Flood Watch through Thursday morning for Bond IL-Calhoun
IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Aug 21, 3:12 PM CST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
412 PM CDT Wed Aug 21 2019
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-222115-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
412 PM CDT Wed Aug 21 2019
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Thunderstorms are expected tonight across much of the area. Heavy
rainfall is expected with the storms which could produce flash
flooding, and a flash flood watch is in effect for a large part of
the region. A few storms could also be strong to severe with
damaging winds to 60 mph and hail up to 1 inch in diameter.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms remain likely Thursday, especially along and south of
Interstate 70. Heavy rainfall is possible with the storms and a flash
flood watch remains in effect for a good portion of the area through
mid morning. Across southeast Missouri and far southwest Illinois
there is also potential for a few strong to severe storms.
The chance of thunderstorms will continue for parts of the area
Thursday night through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
Glass
In the hours before
Special weather statement, Aug 21, 8:10 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service St Louis MO
910 PM CDT Wed Aug 21 2019
MOZ063>065-220315-
St. Louis MO-Jefferson MO-St. Louis City MO-
910 PM CDT Wed Aug 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND ST.
LOUIS COUNTIES AND ST. LOUIS CITY UNTIL 1015 PM CDT...
At 910 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fenton, moving northeast at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
St. Louis, Chesterfield, Wildwood, University City, Ballwin,
Kirkwood, Maryland Heights, Webster Groves, Ferguson, Arnold,
Manchester, Creve Coeur, Overland, Clayton, Cahokia, Jennings, St.
Ann, Crestwood, Bridgeton and Bellefontaine Neighbors.
This includes the following highways...
Interstate 44 in Missouri between exits 261 and 277.
Interstate 55 in Missouri near exit 191.
This also includes Babler Memorial State Park, Scott Joplin Historic
Site, Route 66 State Park, and Castlewood State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.
&&
LAT...LON 3858 9021 3852 9027 3843 9030 3842 9074
3863 9072 3879 9022 3873 9020 3871 9021
3869 9019 3864 9018
TIME...MOT...LOC 0210Z 244DEG 9KT 3854 9046
TESSpecial weather statement, Aug 21, 8:49 PM CST, 56 minutes before
Special Weather Statement
National Weather Service St Louis MO
949 PM CDT Wed Aug 21 2019
ILZ098-MOZ060>063-220330-
Calhoun IL-St. Louis MO-St. Charles MO-Franklin MO-Warren MO-
949 PM CDT Wed Aug 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN...ST.
CHARLES...NORTHEASTERN FRANKLIN...NORTHERN ST. LOUIS AND SOUTHEASTERN
WARREN COUNTIES UNTIL 1030 PM CDT...
At 948 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marthasville, moving northeast at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
O'Fallon, St. Charles, St. Peters, Florissant, Chesterfield,
Wildwood, Wentzville, Maryland Heights, Hazelwood, Ferguson, Creve
Coeur, Overland, Lake St. Louis, Washington, St. Ann, Bridgeton,
Dardenne Prairie, Bellefontaine Neighbors, Berkeley and Black Jack.
This includes Interstate 70 in Missouri between exits 209 and 231.
This also includes Babler Memorial State Park and First Missouri
State Capitol Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.
&&
LAT...LON 3876 9019 3846 9120 3868 9122 3897 9044
3880 9012
TIME...MOT...LOC 0248Z 246DEG 25KT 3862 9108
TESLocal storm report, Aug 21, 8:50 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
950 PM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HEAVY RAIN 1 SW KIRKWOOD 38.57N 90.43W
08/21/2019 M2.50 INCH ST. LOUIS MO TRAINED SPOTTER
&&
TILLYLocal storm report, Aug 21, 9:00 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1000 PM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM FLASH FLOOD VALLEY PARK 38.55N 90.48W
08/21/2019 ST. LOUIS MO FIRE DEPT/RESCUE
MULTIPLE WATER RESCUES ONGOING.
&&
TESLocal storm report, Aug 21, 9:01 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1001 PM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM HAIL 5 SW STURGEON 39.18N 92.34W
08/21/2019 E0.75 INCH BOONE MO PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
TESLocal storm report, Aug 21, 9:03 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1003 PM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM FLASH FLOOD FENTON 38.54N 90.45W
08/21/2019 ST. LOUIS MO FIRE DEPT/RESCUE
MULTIPLE WATER RESCUES ONGOING.
&&
TES